Immune Thrombocytopenic Purpura Is Resistant to IVIG Following COVID-19 Vaccine

Study results showed that an individual with the blood disorder did not respond to treatment, including intravenous immunoglobulin, following their second dose of the Pfizer vaccination.

Results of a study published in Cureus showed that a woman with immune thrombocytopenic purpura was resistant to treatment of high-dose steroids, intravenous immunoglobulin (IVIG), and rituximab, following receiving the second dose of Pfizer’s COVID-19 immunization but eventually responded to a thrombopoietin-stimulating agent.

As part of a double-blind, placebo-controlled, randomized trial of the Pfizer-BioNTech vaccine with 43,548 individuals, just 4 adverse events have been reported. None of the adverse reactions indicated immune thrombocytopenic purpura, leading investigators to think it could be seen after immunization with other vaccines.

Immune thrombocytopenic purpura had been reported to follow several vaccinations, but no causal relationship had been determined.

As part of a medical study, the 67-year-old Hispanic woman was admitted to a hospital following her second dose of the Pfizer vaccine, and all her vaccinations were up to date.

She developed mild rashes on her chest and legs about 2 weeks after her first dose but denied any adverse effects. Two days following her second dose, she experienced bleeding of the gums when brushing her teeth, an episode of epistaxis, and that the rash had spread.

The woman then developed a headache on the right side, hemorrhagic lesions of the buccal mucosa and tongue and subconjunctival hemorrhage in her right eye.

Her platelet count was low, so she was given oral Prednisone and IVIG at 400 mg/kg a day, but her platelet count did not improve, and she was transfused with 1 unite of platelets.

She started on aminocaproic acid of 5 g to start and continued with 1 g twice daily. Her platelet levels rose slowly, and she received IVIG with a high-dose steroid for 3 more days.

She received 4 doses of Rituximab at a Hematology/Oncology clinic following her release from the hospital. She continued to be treated with a TPO agent, Eltrombopag, to help increase and maintain her platelet levels.

Vaccine-induced thrombocytopenia, investigators noted, seem to occur 4 to 16 days after exposure to the vaccine, However, they can become present earlier.

There had been several reports of immune thrombocytopenic with COVID-19 vaccinations, but they have not been widely reported following the Pfizer vaccine, so there are not enough cases to attribute to safety concerns.

Reference

Jasaraj RB, Shrestha DB, Gaire S, Kassem M. Immune thrombocytopenic purpura following Pfizer-BioNTech COVID-19 vaccine in an elderly female. Cureus. 2021;(8):e16871. doi:10.7759/cureus.16871